Ohio, 2018

Damaging Winds in Ohio, September 5, 2018

September 5, 2018 · NWS CLE · 6 events in 2 counties and zones

Isolated thunderstorms developed during the evening of September 5th. Downburst wind gusts of at least 60 mph caused damage in Medina and Cuyahoga Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Isolated thunderstorms developed during the evening of September 5th. Downburst wind gusts of at least 60 mph caused damage in Medina and Cuyahoga Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 5, 5:29 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 5, 5:29 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
629 PM EDT Wed Sep 5 2018

.SYNOPSIS...
Low pressure will move across Quebec tonight with a cold front
sagging southward through the central Great Lakes. This cold
front will move southward across the region on Thursday,
reaching central Ohio by late afternoon. The front will stall
across near the Ohio River Valley then lift back to the north
as the remnants of Tropical Storm Gordon approach the area.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Bumped up pops to scattered North Central Ohio for this evening.

Original discussion...
Low pressure will move across Quebec tonight with a cold front
sagging southward through the central Great Lakes. This cold
front will move southward across the region on Thursday,
reaching central Ohio by late afternoon.

For the  remainder of this evening there will be isolated
thunderstorms. The exception looks to be the Mid Ohio region
where a slightly better plume of moisture and a piece of 5H jet
energy interact to generate scattered thunderstorms. This piece
of jet energy moving northward overnight may keep a few
thunderstorms going across the eastern half of the region. We
will also have to monitor along the cold front for additional
development. Anything that does develop along the front will
drift southward and clear the region by late afternoon/early
evening.

One more humid night tonight then gradually drying out through
the Thursday evening. It will be cooler on Thursday with the
frontal passage and additional cloud cover. Highs should range
from the mid to upper 70s near the lakeshore to the lower 80s
south. Temperatures Thursday night will remain above seasonal
averages with middle 60s common. Slightly warmer near the
lakeshore.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level ridge is expected to build to the lee of the Rocky
Mountains by the early part of the weekend. The ridge has a
potential to have an impact on where the tropical remnants
tracks. Strong surface high pressure building south out of
northern Ontario, Canada will push dry air into the region
during the early part of the forecast period. Expecting there to
be a sharp cutoff between rain and no rain over Ohio and
Pennsylvania Friday and Saturday. The high pressure will then
shift slowly east allowing remnants to move east into Ohio by
Sunday morning. The gradient between the two systems will
tighten over the eastern third of the forecast area with winds
pushing 15 to 25 knots. Rest of the area will see lighter winds
closer to the center of circulation. Abundant tropical moisture
will begin to surge north with the system as well and the best
chance for any rain appears it will arrive Sunday morning.
Instability does not look that impressive and should remain
stable enough to only support showers with the system as it
moves into the region. Temperatures will be considerably cooler
over the weekend with the threat for the showers and cloud
cover. Cool air advection from the effects of the high pressure
to the north will aid in keeping cool air in place as well. Some
slightly warmer air will arrive Sunday as tropical air arrives
with the remnant system.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term begins Sunday night with models in agreement showing
low pressure just to our west, the remnants of Gordon.  The GFS has
the low from Central Indiana to northwest OH while the ECMWF is
centered in eastern IL. Either way, deep moisture will be across the
region with it's origin in the tropics. Will begin with categorical
pops across the entire area and then drop pops to chance/likely
west/central. Monday the low will track northeast across the
central Great Lakes taking much of the tropical moisture with it.
Will need to continue with likely pops east for lingering showers
but will drop to chance elsewhere. Tuesday will be dry as both the
GFS and ECMWF bring high pressure and drier air in from the west.
Wednesday the high will move to eastern Quebec but should extend a
ridge west across the central lakes into the Mississippi Valley.
Should be a decent day but the resultant easterly gradient will
bring enough moisture back into the area from the east. Will
therefor need a slight chance pop east and central counties.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Scattered -tsra North Central Ohio will gradually diminish this
evening. Expect more scattered convection after midnight ahead
of approaching cold front that will move across forecast area
tomorrow.

OUTLOOK...Non-VFR possible late Saturday night into Sunday in
showers and isolated thunderstorms.

&&

.MARINE...
Winds on the lake expected to be relatively light this evening.  A
northerly flow will develop late tonight as a cold front slips south
across the area.  As high pressure builds slowly east across
Ontario, Canada, the remnant tropical system will slowly push into
Ohio and Pennsylvania.  The two systems will increase the gradient
over the lake and winds will become gusty Saturday evening into
Sunday night.  Sustained winds 25 to 30 knots will not be out of the
question and possibly higher depending on the track of the remnant
low pressure system.  Winds do shift around to the and begin to
diminish Monday behind the storm system.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mullen
NEAR TERM...DJB
SHORT TERM...Lombardy
LONG TERM...TK
AVIATION...DJB
MARINE...Lombardy
Hazardous weather outlook, Sep 5, 4:54 AM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
554 AM EDT Wed Sep 5 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
554 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

One more hot and humid day expected today before a cold front comes
through late tonight. Heat index values will range from the mid 90s
to near 100 degrees today, mainly during the afternoon hours. Take
precautions to avoid strenuous outdoor activities and heat related
illnesses.

Isolated to scattered thunderstorms are possible this afternoon and
evening. The strongest thunderstorms that develop could produce
locally heavy rainfall and gusty winds as they collapse. Isolated
strong to severe wind gusts are possible, mainly from 3 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-061000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
554 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 20 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Medina

When
September 5, 5:29 PM EST
Where
Medina County, 0.95 mi WNW of Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.236, -81.847

Thunderstorm winds downed a tree and some power lines near the intersection of Jefferson Avenue and Wilson Street.

Thunderstorm Wind, Cuyahoga

When
September 5, 5:41 PM EST to 5:45 PM EST
Where
Cuyahoga County, Rocky River
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.470, -81.850

Thunderstorm wind gusts downed a few trees in Rocky River. Power lines were also downed resulting in some power outages.

Thunderstorm Wind, Cuyahoga

When
September 5, 5:46 PM EST
Where
Cuyahoga County, 1.3 mi W of Brooklyn Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.418, -81.695

Thunderstorm winds damaged the roof of a commercial building on Broadview Road south of Brookpark Road.

Thunderstorm Wind, Cuyahoga

When
September 5, 5:47 PM EST
Where
Cuyahoga County, 1.61 mi NW of Brooklyn Hgts to 1.72 mi NNW of Brooklyn Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.439, -81.688

Thunderstorm winds downed trees and power lines on West 11th and 12th Streets. Another tree was downed on Panna Lane.

Thunderstorm Wind, Cuyahoga

When
September 5, 6:09 PM EST
Where
Cuyahoga County, 0.79 mi SSE of Euclid
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.559, -81.546

Thunderstorm winds downed a tree on Genesee Avenue.

Thunderstorm Wind, Medina

When
September 5, 6:10 PM EST to 6:15 PM EST
Where
Medina County, 0.8 mi SW of Valley City to Valley City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.223, -81.962

Thunderstorm downburst wind gusts of at least 60 mph downed at least trees in the Liverpool Township and Valley City areas. Trees were reported downed at residences on Columbia, Neff and Law Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778496, 778493, 778494, 778495, 778497, 778492.